Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 153, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 27, 2016, 5:50 PM EDT for Lee County, Virginia; Hancock County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2016, 5:50 PM EDT (21:50 UTC)
- Expired
- Jul 27, 2016, 6:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
580
WUUS54 KMRX 272150
SVRMRX
TNC067-VAC105-272230-
/O.NEW.KMRX.SV.W.0153.160727T2150Z-160727T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HANCOCK COUNTY IN EASTERN TENNESSEE...
WESTERN LEE COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 630 PM EDT
* AT 550 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HENSLEY
STORE...OR 8 MILES NORTHWEST OF SNEEDVILLE...MOVING NORTH AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...EVANSTON...ROSE HILL AND EWING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3649 8316 3648 8338 3653 8340 3658 8345
3660 8348 3667 8352 3667 8342 3671 8330
3674 8320 3674 8314 3675 8313 3678 8313
3680 8310 3683 8310 3683 8309
TIME...MOT...LOC 2150Z 186DEG 15KT 3663 8331
HAIL...1.00IN
WIND...60MPH
$$
MJB1 follow-up statement
017
WWUS54 KMRX 272208
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT WED JUL 27 2016
TNC067-VAC105-272230-
/O.CON.KMRX.SV.W.0153.000000T0000Z-160727T2230Z/
HANCOCK TN-LEE VA-
608 PM EDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN HANCOCK AND WESTERN LEE COUNTIES...
AT 607 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HENSLEY
STORE... OR 8 MILES NORTHWEST OF SNEEDVILLE...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...ROSE HILL AND EWING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3652 8316 3652 8339 3658 8345 3660 8348
3667 8352 3667 8342 3671 8330 3674 8320
3674 8314 3675 8313 3678 8313 3680 8310
3683 8310 3683 8309
TIME...MOT...LOC 2207Z 189DEG 11KT 3665 8330
HAIL...1.00IN
WIND...60MPH
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:11 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 27, 3:11 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Morristown TN 311 PM EDT WED JUL 27 2016 .SHORT TERM...(Tonight and Tomorrow)... Isolated-to-scattered convection will continue during the overnight hours as an upper level disturbance approaches our area from out of the southwest out ahead of an incoming trough. Some of these showers and storms will still pose the risk of localized heavy rainfall due to the high PWS that are in place. Overnight lows will be mild with near 70 north and low-to-mid 70s south. Tomorrow will feature the best rain chances we've had in quite some time as an upper level disturbance gets absorbed into an incoming trough and swings across the area through the day. This upper level disturbance originated in the Gulf of Mexico and brings with it near record PWS for this time of year. Soundings PWS top out around the 2 inch mark for most areas. Very high PWS combined with long skinny CAPE profiles, 15 to 16k foot freezing levels, and a southwesterly mean flow will lead to the threat of heavy rainfall. Models in fairly good agreement that the main precip axis will stay off to our north. Having said that, our northern most areas from the Northern Plateau and up through Southwest Virginia will be closest to the main axis and will therefore have the best chances of seeing heavier rains. All other locations could still see periods of localized heavy rain throughout the day. We will continue to monitor trends to see if there is any southward shift in the main QPF axis. Increased clouds and precip will allow for temps in the mid to upper 80s by tomorrow afternoon. Incoming trough will also make for a breezy day across the valley with sustained winds from 10 to 15 kts with occasional gusts up to 20kts. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)... Low to our southwest that has been riding around the ridge will likely move just north of our area as we head into the end of the work week. This will help to bring a breakdown in the ridge and bring in increased moisture that is wrapped up with this system. Precipitable water values will increase to around or above 2 inches on Thursday leading to chances to see heavy rainfall with storms in the area. Highest PW values and best lift associated with this system looks to be closer to Eastern Kentucky into the Virginias, but that doesn't rule out the possibility of some of our counties receiving heavy rain Thursday into Friday. In addition to heavy rainfall in some locations, enough CAPE/shear could combine with the impulse moving through to provide an environment where strong to severe storms might be possible. If strong storms do form, the biggest threats would be locally heavy rainfall and strong winds. One thing to watch, in regards to storm strength, will be cloud coverage during the daytime, as increased cloud coverage would likely inhibit daytime destabilization of the atmosphere. After this system moves through we will be under a broad upper level trough that will help keep temperatures near normal and allow for several weaker impulses to move through the region and bring continuous chances for showers and thunderstorms in the afternoon/evenings. Ridge begins to move in from the west towards the end of the forecast leading to increasing temperatures and decreasing rain chances. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 75 89 73 88 / 40 60 50 50 Knoxville McGhee Tyson Airport, TN 74 88 71 86 / 50 60 60 50 Oak Ridge, TN 74 86 71 86 / 50 70 60 50 Tri Cities Airport, TN 70 87 69 84 / 50 70 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && SR/ABM
Hazardous weather outlook, Jul 27, 3:21 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 321 PM EDT WED JUL 27 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-281930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 321 PM EDT WED JUL 27 2016 /221 PM CDT WED JUL 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AN APPROACHING MIDDLE LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON THURSDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT AS THIS SYSTEM MOVES ACROSS THE AREA. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. LOCALIZED FLOODING IS POSSIBLE ACROSS AREAS THAT SEE REPEATED ROUNDS OF SHOWERS AND STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 27, 4:06 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT WED JUL 27 2016
NCZ060-TNZ086-087-272030-
CHEROKEE-SOUTHEAST MONROE-NORTHWEST MONROE-
406 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHEROKEE AND
SOUTHEASTERN MONROE COUNTIES...
AT 405 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST
OF MURPHY...MOVING NORTH AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TELLICO PLAINS...HIAWASSE DAM...COKER CREEK...CITICO...
VIOLET AND UNAKA.
LAT...LON 3510 8429 3516 8430 3521 8429 3521 8431
3545 8435 3548 8396 3545 8397 3541 8402
3539 8401 3537 8401 3535 8404 3533 8403
3531 8404 3530 8402 3515 8407
TIME...MOT...LOC 2005Z 181DEG 8KT 3526 8417
MJBSpecial weather statement, Jul 27, 5:36 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT WED JUL 27 2016
TNZ035-067-272215-
ROANE-MORGAN-
536 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROANE AND
SOUTHEASTERN MORGAN COUNTIES...
AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF WARTBURG...MOVING NORTH AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...KINGSTON...WARTBURG...MIDTOWN...HARRIMAN...OAKDALE...
FROZEN HEAD S.P....COALFIELD...DEARMOND AND PETROS.
LAT...LON 3586 8459 3623 8461 3615 8445 3614 8445
3613 8443 3611 8442 3611 8440 3608 8437
3584 8443
TIME...MOT...LOC 2136Z 183DEG 11KT 3603 8448
MJBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:20 PM EDT | Areal Flood Advisory | MRX | Russell, Wise | 3 hr |
| Jul 27, 6:51 PM EDT | Special Weather Statement | MRX | Lee | 39 min |
| Jul 27, 7:15 PM EDT | Areal Flood Advisory | MRX | Washington | 2 hr |
| Jul 27, 7:16 PM EDT | Areal Flood Advisory | MRX | Washington | 119 min |
| Jul 26, 8:53 PM EDT | Areal Flood Advisory | MRX | Knox, Loudon | 3 hr |
| Jul 26, 9:14 PM EDT | Special Weather Statement | MRX | McMinn | 46 min |
| Jul 27, 4:06 PM EDT | Special Weather Statement | MRX | Monroe | 24 min |
| Jul 27, 5:36 PM EDT | Special Weather Statement | MRX | Morgan | 39 min |
| Jul 27, 5:55 PM EDT | Special Weather Statement | MRX | Monroe | 50 min |
| Jul 27, 6:25 PM EDT | Special Weather Statement | MRX | Roane | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.